Georgia, 2004Flash Flood and Hail in Georgia, August 5, 2004
August 5, 2004 · NWS FFC · 11 events in 8 counties and zones
7 thunderstorm wind, 2 heavy rain, 1 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $196,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 11:45 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 5, 11:45 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 PM EDT THU AUG 5 2004
.UPDATED...
UPDATED SINCE ADDED SEVERE THUNDERSTORM WATCH TO STATE FORECAST.
DO NOT EXPECT ANY SEVERE ANY GEORGIA...BUT SOME POSSIBLY NEAR NORTH.
WILL MONITOR. CONVECTION SEEN FORMING IN LINE FROM BLUE RIDGE TO
FORT PAYNE ALABAMA ALONG OR JUST AHEAD OF FRONT. EARLIER NOTED UPPER
LEVEL DIVERGENCE AREA OVER NORTH MISSISSIPPI HAS MOVED EAST TO OVER
NORTH ALABAMA...ENHANCING CONVECTIVE DEVELOPMENT. PRESENT TRENDS
EXPECTED TO CONTINUE. SITUATION WILL BE MONITORED.
&&
.SHORT TERM...COLD FRONT IN KY AND ABOUT TO MOVE INTO TN. CONVECTION
AHEAD OF FRONT SHOULD BE NEARING THE NW CORNER OF GA NOT LONG AFTER
SUNRISE. THE FRONT SHOULD BE MOVING SOUTH OF THE FORECAST AREA BY
EARLY EVENING. THE MAIN THRUST OF THE CONVECTION WILL BE EASTWARD
INTO NORTH CAROLINA SO SHOULD SEE RAIN DIMINISHING AS IT MOVES INTO
GA. ALSO WINDS STAY RATHER ZONAL AHEAD OF FRONT SO DEEPER MOISTURE
TO OUR SOUTH NEVER GETS PULLED NORTHWARD. HOWEVER WITH EXPECTED WARM
TEMPERATURES ...ESPECIALLY ACROSS MIDDLE GEORGIA THERE COULD BE SOME
ISOLATED SEVERE STORMS. NOT ENOUGH OF A THREAT TO MENTION IN ZONES.
CLEARING DURING THE NIGHT...THEN COOLER WEATHER WITH MUCH LOWER DEW
POINTS FRIDAY.
.LONG TERM...SEVERAL DRY DAYS AFTER FRONTAL PASSAGE AS HIGH PRESSURE
DOMINATES. MOISTURE RETURNS WITH ANOTHER FRONT AROUND MIDWEEK. THIS
COVERED WELL IN CURRENT GRIDS SO NO CHANGES PLANNED.
&&
.AVIATION DISCUSSION...
GENERALLY NO MORE THAN SCATTERED LOWER CLOUDS 4000 TO 5000 FT WITH
HIGHER CEILINGS WITH FRONT. AT LEAST SOME MVFR VSBYS DUE TO HAZE
THIS MORNING. SURFACE WINDS GENERALLY W INCREASING 10 TO 15 KTS
BECOMING NW WITH FRONTAL PASSAGE THIS AFTERNOON. ISOLATED STRONG T
STORMS POSSIBLE WITH FRONT...ESPECIALLY OVER CENTRAL GA THIS
AFTERNOON. BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 90 66 86 59 / 30 10 00 00
ATHENS 92 66 85 58 / 30 10 00 00
GAINESVILLE 89 66 84 57 / 40 10 00 00
ROME 90 65 87 57 / 40 10 00 00
COLUMBUS 95 71 89 62 / 20 10 00 00
MACON 96 69 88 62 / 20 20 00 00
&&
.FFC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH EXTREME
NORTHEAST GA.
&&
Hazardous weather outlook, Aug 5, 4:00 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT THU AUG 5 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT THU AUG 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
.SYNOPSIS...
A COLD FRONT ACROSS THE SOUTHERN APPALACHIANS AND TENNESSEE WILL
MOVE TO CENTRAL GEORGIA BY EVENING AND INTO FLORIDA FRIDAY MORNING.
.PRIMARY THREAT...
THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. SMALL HAIL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.
THE BEST LOCATION FOR SEVERE THUNDERSTORMS WILL BE FROM CARROLLTON
TO GAINESVILLE AND SOUTH. THE BEST TIME WILL BE THIS AFTERNOON AND
EVENING.
.DISCUSSION...
A COLD FRONT WILL BE MOVING SOUTH OVER THE AREA DURING THE HEATING
OF THE DAY. CAPES OF 1000 TO 2000 CAN BE EXPECTED ALONG WITH A
RELATIVELY MOIST AIRMASS IN THE LOWEST LEVELS. AS THE FRONT MOVES
THROUGH THE HOT AIRMASS...SCATTERED THUNDERSTORMS ARE EXPECTED WITH
POTENTIAL FOR ISOLATED STORMS TO BECOME SEVERE. A WEAK WIND PATTERN
ALOFT WILL INHIBIT MANY STORMS FROM BECOMING SEVERE.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.
.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE FOR THUNDERSTORMS NEXT WEDNESDAY. OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
BDL
In the hours before
Special weather statement, Aug 5, 12:27 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
127 PM EDT THU AUG 5 2004
GAZ016-051800-
127 PM EDT THU AUG 5 2004
...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN WHITE COUNTY
UNTIL 200 PM EDT...
AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF CLEVELAND...MOVING
SOUTHEAST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 200 PM EDT.
Special weather statement, Aug 5, 12:47 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EDT THU AUG 5 2004
GAZ014-022-023-051830-
147 PM EDT THU AUG 5 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN FORSYTH...HALL
AND DAWSON COUNTIES UNTIL 230 PM EDT...
AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DOUGHERTY...MOVING SOUTHEAST AT 30 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 230 PM EDT.
Special weather statement, Aug 5, 1:01 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT THU AUG 5 2004
GAZ024-051830-
201 PM EDT THU AUG 5 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN BANKS COUNTY
UNTIL 230 PM EDT...
AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ALTO...MOVING SOUTHEAST AT
20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 230 PM EDT.
Special weather statement, Aug 5, 1:15 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT THU AUG 5 2004
GAZ025-027-051900-
215 PM EDT THU AUG 5 2004
...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND FREQUENT
LIGHTNING IN MADISON AND JACKSON COUNTIES UNTIL 300 PM EDT...
AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 12 MILES NORTH OF COMMERCE TO 11 MILES WEST
OF PENDERGRASS...MOVING SOUTHEAST AT 35 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 TO 50 MPH. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 315 PM EDT.
Event by event
7 thunderstorm wind, 2 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Banks
- When
- August 5, 1:27 PM EST
- Where
- Banks County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.350, -83.483
The Banks County 911 Center reported that several trees were blown down around the county.
Hail, Banks
- When
- August 5, 1:27 PM EST
- Where
- Banks County, Homer
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.333, -83.500
The Banks County 911 Center reported quarter-sized hail.
Thunderstorm Wind, Jackson
- When
- August 5, 1:45 PM EST to 1:50 PM EST
- Where
- Jackson County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.133, -83.583
A storm spotter and the Jackson County 911 Center both reported that a number of trees had been blown down around the county, especially from Jefferson to Nicholson. Some power lines were also down in the Nicholson area as well.
Thunderstorm Wind, Clarke
- When
- August 5, 2:10 PM EST
- Where
- Clarke County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.933, -83.383
The Clarke County 911 Center reported that many trees had been blown down all around the county. Several power lines were also down in Athens. One tree was down on a home in Athens causing structural damage.
Thunderstorm Wind, Oglethorpe
- When
- August 5, 2:30 PM EST
- Where
- Oglethorpe County, Crawford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.883, -83.150
The Oglethorpe County Emergency Management Director reported that several trees and a few power lines were blown down in the Sandy Cross area. The Oglethorpe County 911 Center reported that one tree was down in Crawford.
Thunderstorm Wind, Greene
- When
- August 5, 3:07 PM EST
- Where
- Greene County, 2 mi NE of Wrayswood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.700, -83.300
The Greene County 911 Center reported that several trees were down near Georgia Highway 15 and the Oconee county line in extreme northern Greene county.
Thunderstorm Wind, Cobb
- When
- August 5, 3:25 PM EST
- Where
- Cobb County, Kennesaw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.017, -84.617
The Cobb County 911 Center reported that several trees were blown down between Kenneesaw and Blackwells.
Heavy Rain, Cobb
- When
- August 5, 3:40 PM EST
- Where
- Cobb County, Blackwells
- Property damage
- $100,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.942, -84.577 (the zone’s center; the record gives no point)
WXIA-TV of Atlanta reported that very heavy rain caused the collapse of a 15-foot section of a Hancock Fabrics Store roof. The roof collapsed from the weight of water which accumulated as a result of an improperly functioning gutter system. The collapse resulted in the rupture of a gas line and the building had to be evacuated. However, no injuries were reported. Extensive damage was reported to the store and its contents. The merchandise in the store was ruined from water and considered a near total loss.
Heavy Rain, Fulton
- When
- August 5, 3:45 PM EST to 4:00 PM EST
- Where
- Fulton County, 1 mi S of Sandy Spgs
- Property damage
- $50,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.790, -84.467 (the zone’s center; the record gives no point)
WXIA-TV of Atlanta reported that very heavy rain caused the pavement to buckle on Interstate 285 between Roswell Road and Riverside drive on the northside of Atlanta. Four eastbound left lanes had to be closed overnight and into the next morning.
Thunderstorm Wind, Newton
- When
- August 5, 4:00 PM EST
- Where
- Newton County, Covington
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.600, -83.867
The Rockdale Citizen of Conyers reported that thunderstorm winds blew down a tree onto a telephone pole knocking out power to about 50 residents for around three hours. Later, another large branch fell off an oak tree in the same general area knocking power out to about 800-1000 customers.
Flash Flood, Cobb
- When
- August 5, 6:00 PM EST to 8:00 PM EST
- Where
- Cobb County, Marietta
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.942, -84.577 (the zone’s center; the record gives no point)
WXIA-TV of Atlanta reported that several inches of rain in a short period of time resulted in flash flooding of Sope Creek. The creek flooded yards and play areas adjacent to the creek and also flooded one home in the area. Water several inches deep was flowing through these areas when the creek went out of its banks. Sope Creek crested between 13 and 14 feet around 9 pm EDT. Flood stage is 12 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, August 5, 20041 death · 1 event
- Flash Flooding in Colorado, August 5, 2004$200,000 · 5 events
- Damaging Winds in Mississippi, August 5, 2004$26,000 · 60 kt wind · 6 events
- Damaging Wind in Louisiana, August 5, 2004$25,000 · 59 kt wind · 1 event
- Damaging Winds in Montana, August 5 to 6, 200457 kt wind · 8 events
- Heavy Rain in Kansas, August 5, 20044 events
- Hail in Montana, August 5, 20041.5 in hail · 4 events
- Flash Flooding and Flood in Colorado, August 5 to 7, 20043 events
- Flash Flood and Hail in North Carolina, August 5, 20040.88 in hail · 3 events
- Hail in Montana, August 5, 20040.75 in hail · 3 events
- Damaging Winds in Georgia, August 5, 200450 kt wind · 2 events
- Damaging Winds in Idaho, August 5, 200454 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421247, 5421248, 5421249, 5421250, 5421317, 5421318, 5421319, 5421320, 5421321, 5421323, 5421322.